We recently received a query about the use of atropine instead of suctioning to manage secretions and help a person in the end stages of life breathe easier. Neither one is a perfect solution. Suctioning can temporarily remove secretions and ease breathing. However, it can be traumatic and can damage the delicate linings of the mouth and throat.
Atropine is an anticholinergic. As LBD caregivers, the idea of using any kind of anticholinergic is scary. We know that this family of drugs can cause a person with LBD a multitude of side effects, such as severe sedation, general confusion, hallucinations, delusions,restlessness and more. We’ve been warned repeatedly to avoid such anticholinergics as Haldol or Ambien. But maybe there is a time for at least this one drug—or one of its sisters. One side effect of anticholinergics is that they cause a dry mouth—that is they inhibit the secretion of saliva. Atropine and several similar drugs are used especially for this.
Some anticholinergics, including atropine, cross the blood-brain barrier more easily than others. These are the ones we fear most because the brain is where they cause those unwanted side effects. However, glycopyrrolate (Robinal) and hyoscyamine (Levsin, Levbid, etc.) are less able to cross the blood-brain barrier and are therefore less likely to cause these symptoms. This means that they might be a better choice than atropine for our loved ones.
The side effects of anticholinergics are usually dose-related. Because LBDers tend to be overly sensitive to these drugs, a normal dose may act as an overdose but a much smaller amount may work well with few if any unwanted symptoms. Everyone responds differently and so it is a trial and error process, starting with the smallest possible dose of the drug most likely to cause the fewest problems. Then the hospice nurse increases the dose until it works or there are problems. If that drug doesn’t work—or isn’t available, you move on to the next drug and start over. With LBD, nothing is cut and dried!
One caregiver suggested using an albuterol nebulizer. This drug is used to relax bronchial spasms and may make it easier to get up secretions that are deeper than simple saliva. It is also not an anticholinergic and so it is worth a try before you go to the stronger stuff!
Education may be all that’s needed. When a dying person loses consciousness or becomes too weak to clear their own secretions, the secretions accumulate in the lungs. As air passes over these secretions during inspiration and expiration, it can cause a noisy, rattling sound. By the time this occurs, patients usually have decreased awareness and so the presence of secretions can often be more distressing to family members than it is to the patients.
Another aspect of education is the idea that during the end stages, comfort becomes more important than function. This can be difficult to accept, especially when you’ve been so focused, probably for years, on maintaining function and awareness. But now, it is comfort that is needed. This means that a drug such as atropine, which at one time would have been rejected out of hand, may now be a serious consideration.
Much of the information in this blog was from an article by Melissa Gray: The Use of Anticholinergics for the Management of Secretions.
You can find more information about LBD and caregiving in our books, both available on LBDtools.com.